A lot of times I want to curl up and cry. That sounds oh so mellow dramatic, but it’s true. At this very moment I have a half eaten apple on my desk. My stomach is making starving noises and I am very, very hungry. But I am very wary of eating anything. I’ve started taking Topamax again for my chronic blinding migraines. The major side effects that folks like to talk about are the weight loss (in combination with the drug phentermine, the FDA has approved it as a weight loss drug) and cognitive deficits (giving it the affectionate nickname “Dopamax”).
A lesser talked about side effect is explosive diarrhea and nausea, especially when one first starts taking the drug. For four days straight, every time I eat something, it comes right back out. It is extremely uncomfortable and anxiety inducing. I’m afraid to eat an apple for fucks sake.
Like with many people taking drugs with unpleasant side effects, once I started getting relief from the symptoms I started using the drug for, I stopped taking them. Which is stupid, because that means the drug works, Sherlock! I have a love-hate relationship with my migraine drugs. Since migraine is such a mysterious disorder, many different treatments, and no one tried and true treatment that is sure to work for everyone I have literally tried everything that has been marketed in the last 20 years for migraines.
I cannot remember a time in my life when I did not have disabling, mind altering headaches. When I was a little kid, my parents would just give me Advil and wait for me to puke. Generally I would feel better after that. When I got older and more self conscious about being the kid that throws up all the time, my parents took me to a headache specialist who prescribed me Imitrex. I was in middle or high school at the time.
I will tell you that this drug did not do shit for me. It’s what pain specialists call an abortive therapy, or a medication that you take when you already have a migraine. I believe that I took this drug twice. It made me feel out of it, not unlike taking a little too much Benadryl, but it did make my head hurt a little less bad. So, that was good. But a few hours later my headache rebounded with a vengeance. I may as well have stuck it up my arse for all the good it did me (to quote one of my favorite drug movies, Trainspotting).
For the next ten years or so I dealt with the pain. I found that caffeine pills worked somewhat, and a few hits of some killer sativa would crush any pain or anxiety, but a lot of the time I found myself alone in my room, with all the lights out, willing myself to sleep.
I was first prescribed Topamax by my shrink, who assured me that in addition to preventing (prophylactic therapy) migraines it would help stabilize my moods. That was reassuring because I can be one moody bitch!
What he didn’t tell me that in combination with my ADHD medications, I would lose so much weight people would think I had an eating disorder. In less than a year I went from 5 feet even and weighing 130 to weighing 94 pounds. Before I stopped taking the drug in July I had been hospitalized three times and had 4 EKGs.
I kept taking Topamax because being dangerously thin was better than being in excruciating pain. But the pain became less frequent and the hospital visits became more regular, so I made the decision to stop taking the Topamax.
But then the inevitable happened. My migraines returned. I have a very stressful job so I’m not surprised really. So hear I am, back on the Dopamax, shitting my brains out. And I had just gained ten pounds. I was so proud of my ghetto booty.